MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 Ø3,5X130 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 Ø3,5X130 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063550
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/24/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "during humeral nailing, while passing through the oblong hole of the nail, the tip of the drill bit broke off and became stuck in the patient's bone, the piece of drill bit was left in place, removal would have been too disfiguring.There was no other consequences, the incident was isolated.The operation was delayed by around 20 minutes." 2/17/2024 - additional information received no other equipment was used to drill the bone apart from a skin incision and dissection to the distal humeral bone posteriorly.The drill scratched the distal nail hole (as usual), a trajectory correction was immediately undertaken, but the breaking sound had already occurred.It was then impossible to drill the 2nd cortex.On removing the drill, the distal break was discovered.
 
Event or Problem Description
As reported: "during humeral nailing, while passing through the oblong hole of the nail, the tip of the drill bit broke off and became stuck in the patient's bone, the piece of drill bit was left in place, removal would have been too disfiguring.There was no other consequences, the incident was isolated.The operation was delayed by around 20 minutes." 2/17/2024: additional information received: no other equipment was used to drill the bone apart from a skin incision and dissection to the distal humeral bone posteriorly.The drill scratched the distal nail hole (as usual), a trajectory correction was immediately undertaken, but the breaking sound had already occurred.It was then impossible to drill the 2nd cortex.On removing the drill, the distal break was discovered.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.The received drill is broken from the tip and the broken fragment was not returned.Broken surface of the drill appears relatively smooth without showing any plastic deformation signs which indicates towards a brittle failure of the drill due to mechanical overload leading to sudden breakage.The device is in worn out condition which indicates that it has been extensively used over a long period of time.The edges are worn out and there are circular wear marks in the region proximal to the tip which indicates that an excess torsional force on a worn-out device has resulted in the breakage of drill.The outer diameter of the drill was found within specification.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to be a user related.The event was caused due to application of excess torsional force on a worn-out device which was extensively used over a long period of time.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO T2 Ø3,5X130 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20993628
Report Number0009610622-2024-00964
Device Sequence Number8054007
Product Code HWE
UDI-Device Identifier04546540196644
UDI-Public(01)04546540196644(11)151201(10)K059FCB
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 03/05/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063550
Device Lot NumberKU59310
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/26/2024
Supplement Date Received by Manufacturer02/07/2025
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date03/05/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown